The Kazhdan-Lusztig Conjecture for Real Reductive Groups

  • David A. VoganJr.
Part of the Progress in Mathematics book series (PM, volume 40)


Let G be a reductive linear real Lie group with abelian Cartan subgroups. The Kazhdan-Lusztig conjecture of [11] provides an algorithm for computing explicitly the distribution characters of the irreducible (admissible) representations of G. The history and status of this conjecture will not be related here (see [6], [7], [1], [2], and [11]); suffice it to say that there is (at least) a very detailed program for proving it, although there is no complete account in print. Our purpose here is simply to state the conjecture in as elementary a way as possible. There are at least two motivations for this, both a little tenuous. First, the industry of computing irreducible characters was created largely to assist in the study of unitary representations. It may therefore be useful to have the Kazhdan-Lusztig conjecture written down without the ponderous baggage of its proof. There are no examples of applications in this direction as yet, however. Second, the existing proof of the conjecture is (to a narrow-minded group representer) unsatisfactory. In section 8, we explain what kind of serious theorems must be combined with the formal results to give a proof of the conjecture. They are tantalizingly simple; but they have resisted all attempts at representation-theoretic proof for several years.


Simple Root Recursion Formula Irreducible Character Cartan Subalgebra Distribution Character 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    A. Beilinson and J. Bernstein, “Localisation de ℊ-modules,” C.R. Acad. Sc. Paris, t. 292(1981), Serie 1, 15–18.Google Scholar
  2. [2]
    J.L. Brylinski and M. Kashiwara, “Kazhdan-Lusztig conjecture and holonomic systems, ”Inventiones Math. 64 (1981), 387–410.CrossRefGoogle Scholar
  3. [3]
    O. Gabber and A. Joseph, “Towards the Kazhdan-Lusztig conjecture,” preprint.Google Scholar
  4. [4]
    R. Herb, “Fourier inversion and the Plancherel theorem,” in Non-commutative Harmonic Analysis and Lie Groups, Lecture Notes in Mathematics 880, Springer-Verlag, Berlin-Heidelberg-New York, 1981.Google Scholar
  5. [5]
    J. C. Jantzen, “Zur Charakter formel gewisser Darstellungen halbeinfacher Lie-Algebren,” Math. Ann. 226(1977), 53–56.CrossRefGoogle Scholar
  6. [6]
    D. Kazhdan and G. Lusztig, “Representations of Coxeter groups and Hecke algebras,” Inventiones Math. 53 (1979), 165–184.CrossRefGoogle Scholar
  7. [7]
    D. Kazhdan and G. Lusztig, “Schubert varieties and Poincare duality,” in Geometry of the Laplace Operator, Proc. Symp. Pure Math. XXXVI, American Mathematical Society, Providence, Rhode Island, 1980.Google Scholar
  8. [8]
    R. P. Langlands, “On the classification of irreducible representations of real algebraic groups,” mimeographed notes, Institute for Advanced Study, Princeton, New Jersey, 1973.Google Scholar
  9. [9]
    W. Schmid, “Some properties of square-integrable representations of semisimple Lie groups,” Ann. of Math. 102 (1975), 535–564.CrossRefGoogle Scholar
  10. [10]
    B. Speh and D. Vogan, “Reducibility of generalized principal series representations,” Acta Math. 145 (1980), 227–299.CrossRefGoogle Scholar
  11. [11]
    D. Vogan, “Irreducible characters of semisimple Lie groups II,” Duke Math. J. 46 (1979), 805–859.CrossRefGoogle Scholar
  12. [12]
    D. Vogan, Representations of Real Reductive Lie Groups, Birkhauser, Boston-Basel-Stuttgart, 1981.Google Scholar
  13. [13]
    D. Vogan, “Irreducible characters of semisimple Lie groups III,” to appear in Inventiones Math.Google Scholar
  14. [14]
    D. Vogan, “Irreducible characters of semisimple Lie groups IV,”to appear in Duke Math. J. (1982).Google Scholar
  15. [15]
    G. Zuckerman, “Tensor products of finite and infinite dimensional representations of semisimple Lie groups.” Ann. of Math 106 (1977), 295–308.CrossRefGoogle Scholar

Copyright information

© Birkhäuser Boston, Inc. 1983

Authors and Affiliations

  • David A. VoganJr.

There are no affiliations available

Personalised recommendations